The Importance of Controlling Blood Sugar

What happens if the blood glucose (sugar) goes too low or too high?

It is very important that blood sugar levels are kept as close to normal as possible. For most people with diabetes, a healthy range is between 90 and 130 mg/dl before meals and less than 180 mg/dl at one to two hours after a meal (see chart below). A doctor or health care provider can tell a person with diabetes about how and when to test blood sugar. It is helpful to keep a record of blood sugar readings several times during the day.

Target blood glucose levels for
most people who have diabetes
(mg/dl)
Before meals 90 to 130
1 to 2 hours after the start of a meal less than 180
Hypoglycemia (low blood glucose) 70 or below

Hypoglycemia (low blood sugar)

Sometimes blood sugar levels fall too low. This is called hypoglycemia. Hypoglycemia can happen when a person eats too little food, takes too much insulin or diabetes medicine, or is more physically active than usual. Often hypoglycemia happens suddenly and sometimes there is no explanation for why it occurs. When this happens, a person may have some, or all of these symptoms:

  • Shaking
  • Fast heartbeat
  • Sweating
  • Dizziness
  • Feeling anxious
  • Hunger
  • Vision problems
  • Weakness or feeling very tired
  • Headache
  • Feeling irritable

Since hypoglycemia can be life-threatening, it must be treated immediately! People with diabetes should work with their doctor or health care provider to develop a plan to treat hypoglycemia.

General Guidance for Treating Hypoglycemia

If you have any of the symptoms of hypoglycemia, check your blood glucose. If the level is 70 or below, have one of the following quick acting sources of sugar right away:

  • 3 or 4 glucose tablets
  • 1 serving of glucose gel (equal to 15 grams of carbohydrate)
  • 1/2 cup (4 ounces) of any fruit juice
  • 1 cup (8 ounces) of milk
  • 1/2 cup (4 ounces) of a regular (not diet) soft drink
  • 5 or 6 pieces of hard candy
  • 1 tablespoon of sugar or honey

After 15 minutes, check your blood glucose again to make sure your level is 70 or above. Repeat these steps as needed. Once your blood glucose is stable, if it will be at least an hour before your next meal, have a snack.

If you take diabetes medicines that can cause hypoglycemia, always carry a quick acting source of sugar for emergencies. It's a good idea also to wear a medical identification bracelet or necklace.

You can usually prevent hypoglycemia by eating regular meals, taking your diabetes medicine, and checking your blood glucose often. Checking will tell you whether your glucose level is going down. You can then take steps, like drinking fruit juice, to raise your blood glucose.

Most hypoglycemic reactions are mild and can be resolved within 10 to 15 minutes of receiving the treatments listed above. Sometimes, hypoglycemia can happen rapidly and may progress to a more serious stage where a person becomes unconcious, has a seizure, or is unable to swallow. If this happens, nothing should be given by mouth. This is an emergency situation and 911 should be called immediately.

There is a life-saving treatment called glucagon that can be given by injection in an emergency. Glucagon is a hormone made in the pancreas and raises glucose levels. Glucagon helps to reverse the symptoms of hypoglycemia. A glucagon emergency kit can be ordered by a doctor or health care provider and carried with the person who has diabetes in case of emergencies. Even if glucagon is given, 911 should be called. Glucagon will not harm a person, but sometimes may cause vomiting or nausea.

Return to top

Hyperglycemia (high blood glucose)

If your blood glucose stays over 180, it may be too high. High blood glucose means you don't have enough insulin in your body. High blood glucose, or "hyperglycemia," can happen if you miss taking your diabetes medicine, eat too much, or don't get enough exercise. This is called hyperglycemia. Hyperglycemia can happen when diabetes medicine or activity level is not balanced with food intake. It can also happen because of stress or illness. When this happens, a person may have some, or all of these symptoms:

  • Extreme thirst
  • Having to urinate often
  • Dry skin
  • Hunger
  • Blurred vision
  • Drowsiness
  • Wounds that are slow to heal

Sometimes, the medicines you take for other problems cause high blood glucose. Be sure to tell your doctor about other medicines you take.

Having an infection, being sick, or under stress can also make your blood glucose too high. That's why it's very important to check your blood glucose and keep taking your diabetes medicines when you're sick. If you're very thirsty and tired, have blurry vision, and have to go to the bathroom often, your blood glucose may be too high. Very high blood glucose may also make you feel sick to your stomach.

If your blood glucose is high much of the time, or if you have symptoms of high blood glucose, call your doctor. You may need a change in your diabetes medicines, or a change in your meal plan.

It's important to treat hyperglycemia as soon as you detect it. If you fail to treat hyperglycemia, a condition called ketoacidosis (diabetic coma) could occur. Ketoacidosis develops when your body doesn't have enough insulin. Without insulin, your body can't use glucose for fuel. So, your body breaks down fats to use for energy.

When your body breaks down fats, waste products called ketones are produced. Your body cannot tolerate large amounts of ketones and will try to get rid of them through the urine. Unfortunately, the body cannot release all the ketones and they build up in your blood. This can lead to ketoacidosis.

Ketoacidosis is life-threatening and needs immediate treatment. Symptoms include:

  • shortness of breath
  • breath that smells fruity
  • nausea and vomiting
  • a very dry mouth
  • Talk to your doctor about how to handle this condition

Often, you can lower your blood glucose level by exercising. However, if your blood glucose is above 240 mg/dl, check your urine for ketones. If you have ketones, do NOT exercise.

Exercising when ketones are present may make your blood glucose level go even higher. You'll need to work with your doctor to find the safest way for you to lower your blood glucose level.

Cutting down on the amount of food you eat might also help. Work with your dietitian to make changes in your meal plan. If exercise and changes in your diet don't work, your doctor may change the amount of your medication or insulin or possibly the timing of when you take it.

Return to top